Alert archive / Alabama / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 57, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 13, 2005, 4:53 PM CST for Jefferson County, Alabama. It was in force for 82 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 13, 2005, 4:53 PM CST (22:53 UTC)
- Expired
- Mar 13, 2005, 6:15 PM CST
- In force
- 82 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Jefferson County, AL
The radar
The Birmingham radar (KBMX), 56 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 13, 2:30 PM CST | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.9 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1476 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 293 m²/s²
- 0-3 km storm-relative helicity
- 309 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 132253
SVRBMX
ALC073-140015-
/O.NEW.KBMX.SV.W.0057.050313T2253Z-050314T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
453 PM CST SUN MAR 13 2005
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN JEFFERSON COUNTY IN CENTRAL ALABAMA
THIS INCLUDES THE CITIES OF...TRUSSVILLE...GARDENDALE...FULTONDALE
* UNTIL 615 PM CST
* AT 448 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED 9 MILES WEST OF GRAYSVILLE...OR ABOUT 10 MILES
SOUTHEAST OF CORDOVA...AND MOVING EAST AT 30 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BIRMINGHAM AIRPORT...MORRIS...KIMBERLY AND PINSON.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3374 8698 3356 8719 3352 8661 3369 8656
3378 8671
$$
KH/992 follow-up statements
000
WWUS54 KBMX 132328
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
528 PM CST SUN MAR 13 2005
ALC073-140015-
/O.CON.KBMX.SV.W.0057.000000T0000Z-050314T0015Z/
JEFFERSON AL-
528 PM CST SUN MAR 13 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM CST FOR
NORTHERN JEFFERSON COUNTY...
AT 523 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED 8 MILES NORTH OF GRAYSVILLE...OR ABOUT 10
MILES EAST OF CORDOVA...MOVING EAST AT 30 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
FULTONDALE...GARDENDALE...MORRIS...KIMBERLY...WARRIOR...PINSON AND
TRUSSVILLE.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED IN BIRMINGPORT
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CST
SUNDAY EVENING FOR WEST CENTRAL ALABAMA.
LAT...LON 3375 8699 3356 8708 3356 8659 3370 8657
3381 8671 3385 8687
$$
KH/99000
WWUS54 KBMX 132353
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
553 PM CST SUN MAR 13 2005
ALC073-140003-
/O.CAN.KBMX.SV.W.0057.000000T0000Z-050314T0015Z/
JEFFERSON AL-
553 PM CST SUN MAR 13 2005
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN JEFFERSON COUNTY IS
CANCELLED...
THE THREAT OF SEVERE WEATHER HAS ENDED. THE STORMS THAT PROMPTED THE
WARNING HAVE WEAKENED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CST
SUNDAY EVENING FOR WEST CENTRAL ALABAMA.
LAT...LON 3375 8699 3356 8708 3356 8659 3370 8657
3381 8671 3385 8687
$$
KH/99What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 3:05 PM CST, 1 hour 48 minutes earlier.
Area forecast discussion, Mar 13, 3:05 PM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 305 PM CST SUN MAR 13 2005 .SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT) MAIN QUESTIONS FOR THIS AFTERNOON AND TONIGHT WILL BE CHANCES FOR THUNDERSTORMS AND SEVERE POTENTIAL...MAIN THREAT BEING HAIL. PLENTY OF INSTABILITY ACROSS THE AREA AND MOISTURE IS INCREASING THIS AFTERNOON. MAIN FORCING IS COMING FROM HEATING, AND SFC FRONT TO OUR NORTH. FRONT WILL SLOWLY MOVE SOUTHWARD THIS AFTERNOON WITH SHOWERS AND THUNDERSTORMS DEVELOPING ALONG THE FRONT AND THEN PUSHING SOUTHWARD THROUGH THE AREA OVERNIGHT. LLJ ALSO PICKS UP ACROSS CENTRAL ALABAMA BETWEEN 00Z AND 06Z. AFTER 06Z JET MAX BEGINS SHIFTING EAST OF CWA AND MOST OF THE FORCING BREAKS DOWN. WITH THUNDERSTORMS ALREADY DEVELOPING IN WEST CENTRAL ALABAMA...WILL HAVE TO ADJUST POPS FROM CATEGORICAL ACROSS THE NORTH AND CENTRAL TO CHANCE SOUTH. BEST CHANCE FOR STRONG TO SEVERE STORMS APPEARS TO BE OVER WEST CENTRAL ALABAMA THIS EVENING. NEXT PROBLEM IS TEMPERATURES. ETA IS REALLY SLOW IN BRINGING THIS FRONT DOWN AND DOESNT PUSH IT THROUGH OUR AREA UNTIL TOMORROW. MORNING LOWS COULD RANGE FROM 40 IN THE NORTHWEST TO LOW 60S IN SOUTHEAST. WILL HAVE TO STAY CLOSE TO GUIDANCE. MONDAY HIGHS RANGE FROM THE MID 50S NORTH TO UPPER 60S SOUTH. .LONG TERM (TUESDAY THROUGH SUNDAY)... RUN TO RUN CONSISTENCY BETWEEN MEDIUM RANGE MODELS HAS A LOT TO BE DESIRED...BUT SOLUTIONS AMONG THE GROUP ARE NOTHING WE HAVE NOT SEEN OVER THE PAST SEVERAL DAYS. SPLIT FLOW PATTERN AND LONG WAVE TROUGH OVER THE INTER-MOUNTAIN WEST WILL PLAY HAVOC WITH TIMING AND STRENGTH OF EJECTING SHORT WAVE TROUGHS COMING OUT OF THE WEST. ECMWF AND GFS DIVERGE THURSDAY/FRIDAY ON PROGRESSION/DAMPENING OF SAID LONG WAVE TROUGH AS IT MOVES ACROSS THE SOUTHEASTERN US AND TRANSITIONS BACK TO ZONAL FLOW. WILL GENERALLY ACCEPT HPC SOLUTION OF SURFACE FRONTAL POSITIONS DAY 3 THROUGH 7. MODELS HAVE ADVERTISED TRIPLE POINT COMING ACROSS ALABAMA FOR THE LAST SEVERAL RUNS...BUT HOW FAR NORTH INTO OUR CWA WAS THE QUESTION. ALREADY HAVE COMPLEX SYSTEM MOVING INTO OUR SOUTHERN CWA WITH MENTION OF THUNDER TUESDAY NIGHT AND WEDNESDAY. THE HEAVIEST RAIN AMOUNTS WILL BE NEAR THE SURFACE LOW TRACK AND AFFECTING THE SOUTHEAST HALF OF THE AREA WITH PRECIP WATER VALUES APPROACHING 1.5 INCHES. GFS HAS ALSO SPEEDED UP THE ARRIVAL OF THIS SYSTEM THE LAST FEW RUNS AND WILL ADJUST RAIN TIMING INTO EARLIER PERIODS. GFS ENSEMBLE NUMBERS HAVE COME UP QUITE A BIT FOR THE TUESDAY/WEDNESDAY TIME FRAME SO WILL INCREASE RAIN CHANCES AREAWIDE TUESDAY/TUESDAY NIGHT. WILL ALSO INCREASE RAIN CHANCES WEDNESDAY MAINLY EAST AND DECREASE IT A BIT WEST DUE TO UNCERTAINTY AND TIMING. WIND GRIDS NEED ADJUSTING IN THIS TIME FRAME TOO. WILL REMOVE POPS FROM THURSDAY EXCEPT FAR SOUTH WHERE UNCERTAINTY EXIST ON HOW FAR AND FAST THE FRONT PUSHES SOUTH. WILL KEEP THE REMAINDER OF THE EXTENDED DRY AT THIS TIME. ENSEMBLE GFS MOS STILL HAS HIGH DEVIATIONS TUESDAY THROUGH THURSDAY FOR TEMPERATURES AND WILL LEAN SLIGHTLY BELOW ENSEMBLE AVERAGES DUE TO CLOUDS AND RAIN THIS SEGMENT. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 48 56 40 55 / 90 20 10 60 ANNISTON 48 57 41 56 / 90 20 10 60 BIRMINGHAM 48 57 38 57 / 90 20 10 70 TUSCALOOSA 48 58 39 57 / 90 20 10 70 CALERA 48 58 40 58 / 90 20 10 70 AUBURN 55 66 51 61 / 50 40 20 70 MONTGOMERY 55 65 50 61 / 50 40 20 70 TROY 58 67 51 62 / 40 50 30 70 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 88/75
Hazardous weather outlook, Mar 13, 3:23 PM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 323 PM CST SUN MAR 13 2005 ALZ011>015-017>050-141330- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 323 PM CST SUN MAR 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(THIS AFTERNOON AND TONIGHT). A STRONG COLD FRONT WILL VERY SLOWLY MOVE SOUTHWARD THROUGH NORTHWEST ALABAMA THIS EVENING. A VERY UNSTABLE AIRMASS WAS LOCATED SOUTH OF THE COLD FRONT AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THROUGH THIS EVENING. MOISTURE IS FAIRLY LIMITED...BUT THERE IS ENOUGH TO PRODUCE STORMS. THE MAIN THREAT WITH THESE THUNDERSTORMS WILL BE LARGE HAIL AND ISOLATED WIND DAMAGE. THE STORMS WILL BE WEAKENING BY MID EVENING. .DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY). NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL BE NECESSARY THROUGH THIS EVENING ESPECIALLY ACROSS WEST CENTRAL ALABAMA.
In the hours before
Special weather statement, Mar 13, 3:20 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 320 PM CST SUN MAR 13 2005 ALZ012-022-132215- LAMAR-PICKENS- 320 PM CST SUN MAR 13 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PICKENS AND LAMAR COUNTIES UNTIL 415 PM CST... ...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 317 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 11 MILES WEST OF ETHELSVILLE...MOVING EAST AT 25 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ETHELSVILLE... MILLPORT...REFORM...PALMETTO...KENNEDY AND HARPERS MILL THROUGH 415 PM CST. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Mar 13, 3:53 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 353 PM CST SUN MAR 13 2005 ALZ023-132300- TUSCALOOSA- 353 PM CST SUN MAR 13 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TUSCALOOSA COUNTY UNTIL 500 PM CST... ...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 348 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER EXTREME NORTHWESTERN TUSCALOOSA COUNTY...MOVING EAST AT 20 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR THROUGH 500 PM CST. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Local storm report, Mar 13, 4:19 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
419 PM CST SUN MAR 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 1 N REFORM 33.39N 88.02W
03/13/2005 0.75 INCH PICKENS AL TRAINED SPOTTER
PENNY SIZE HAIL COVERED GROUND...LASTING FROM
410PM-415PM.
&&
JSSSpecial weather statement, Mar 13, 4:34 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 434 PM CST SUN MAR 13 2005 ALZ015-024-132330- JEFFERSON-WALKER- 434 PM CST SUN MAR 13 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON AND WALKER COUNTIES UNTIL 530 PM CST... ...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 429 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 6 MILES SOUTH OF GOODSPRINGS...MOVING EAST AT 30 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR GOODSPRINGS...SYLVAN SPRINGS...DORA...WEST JEFFERSON...MINOR...GRAYSVILLE...BIRMINGHAM AND MORRIS THROUGH 530 PM CST. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Mar 13, 4:53 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 453 PM CST SUN MAR 13 2005 ALZ019-026-132330- CALHOUN-ST. CLAIR- 453 PM CST SUN MAR 13 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CALHOUN AND ST. CLAIR COUNTIES UNTIL 530 PM CST... AT 453 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 8 MILES WEST OF RAGLAND...ANOTHER STORM WAS LOCATED BETWEEN JACKSONVILLE AND OHATCHEE. THE STORMS WERE EAST AROUND 30 MPH. THESE THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR RAGLAND...OHATCHEE...WEAVER...JACKSONVILLE AND BLUE MOUNTAIN THROUGH 530 PM CST. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 3:32 PM CST | Severe Thunderstorm Warning | BMX | Pickens | 13 min |
| Mar 13, 3:39 PM CST | Severe Thunderstorm Warning | BMX | Fayette | 21 min |
| Mar 13, 3:42 PM CST | Severe Thunderstorm Warning | BMX | Pickens | 48 min |
| Mar 13, 4:22 PM CST | Severe Thunderstorm Warning | BMX | Tuscaloosa | 53 min |
| Mar 13, 4:32 PM CST | Severe Thunderstorm Warning | BMX | Pickens | 14 min |
| Mar 13, 4:55 PM CST | Severe Thunderstorm Warning | BMX | Walker | 50 min |
| Mar 13, 5:46 PM CST | Severe Thunderstorm Warning | BMX | Lamar, Pickens | 59 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.